Tennessee, 2012Flood and Damaging Wind in Tennessee, August 4, 2012
August 4, 2012 · NWS OHX · 2 events in 2 counties and zones
A line of showers and thunderstorms moved eastward across Middle Tennessee during the afternoon hours. One storm became severe with wind damage and flooding reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms moved eastward across Middle Tennessee during the afternoon hours. One storm became severe with wind damage and flooding reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 4, 12:06 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 4, 12:06 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT SAT AUG 4 2012
.MESOSCALE UPDATE...
THUNDERSTORMS HAVE REALLY FIRED ACRS WESTERN MIDDLE TN IN AN AXIS
OF 2.2-2.4 INCH PWAT AND 4000+ CAPES. SLOW MOTION OF THESE STORMS
AND VERY MOIST ATMOSPHERE MEANS LOCALLY VERY HEAVY RAINS WILL
FALL. STORMS ARE ALSO PRODIGIOUS LIGHTNING MAKERS. A FEW STRONG TO
BRIEFLY SEVERE STORMS ALSO EXPECTED.
FCST HAS BEEN UPDATED TO RAISE POPS AND INCLUDE +RA AND LIGHTNING
WORDING FOR THIS AFTN.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
JOHNSTONE
Hazardous weather outlook, Aug 4, 4:34 AM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
534 AM CDT SAT AUG 4 2012
TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
534 AM CDT SAT AUG 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THESE STORMS COULD BECOME STRONG, WITH GUSTY WINDS, SMALL
HAIL, AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON
AND EVENING. A COLD FRONT WILL APPROACH THE MID STATE FROM THE
NORTHWEST, INCREASING THE LIKELIHOOD OF THUNDERSTORMS, A FEW OF
WHICH MAY BECOME SEVERE.
.SPOTTER CALL TO ACTION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
ROSE
In the hours before
Special weather statement, Aug 4, 11:51 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1251 PM CDT SAT AUG 4 2012
TNZ006-007-023>027-056>060-041845-
CHEATHAM-DAVIDSON-DICKSON-HICKMAN-HOUSTON-HUMPHREYS-LEWIS-MAURY-
MONTGOMERY-PERRY-ROBERTSON-WILLIAMSON-
1251 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...DICKSON...
HICKMAN...HOUSTON...HUMPHREYS...LEWIS...MAURY...MONTGOMERY...PERRY...
ROBERTSON AND WILLIAMSON COUNTIES...
AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SLOW MOVING CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR
CLARKSVILLE TO NEAR CENTERVILLE. THE STORMS WERE MOVING EAST AROUND
10 MPH.
SMALL HAIL...FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING...WINDS OF
30 TO 40 MPH AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3664 8685 3545 8705 3551 8771 3665 8754
JOHNSTONE
Special weather statement, Aug 4, 12:03 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
103 PM CDT SAT AUG 4 2012
TNZ008-009-028-029-041900-
MACON-SUMNER-TROUSDALE-WILSON-
103 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR MACON...SUMNER...TROUSDALE AND
WILSON COUNTIES...
AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF LEBANON...MOVING EAST AT 15
MPH. ANOTHER STRONG STORM WAS NEAR WESTMORELAND.
WINDS 30 TO 40 MPH...VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING
ARE EXPECTED WITH THESE STORMS.
LAT...LON 3659 8617 3623 8616 3617 8640 3654 8641
13
Special weather statement, Aug 4, 12:43 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
143 PM CDT SAT AUG 4 2012
TNZ007-008-025>027-057>060-093>095-041930-
CHEATHAM-DAVIDSON-DICKSON-GILES-HICKMAN-LAWRENCE-LEWIS-MAURY-
ROBERTSON-SUMNER-WAYNE-WILLIAMSON-
143 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...DICKSON...
GILES...HICKMAN...LAWRENCE...LEWIS...MAURY...ROBERTSON...SUMNER...
WAYNE AND WILLIAMSON COUNTIES...
AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE JUST EAST OF CLARKSVILLE...SOUTH
TO ASHLAND CITY...KINGSTON SPRINGS...CENTERVILLE...AND WAYNESBORO.
THE STORMS WERE MOVING EAST AT 15 MPH.
WINDS 30 TO 40 MPH ARE EXPECTED AHEAD OF THEE STORMS AS THEY MOVE
TOWARD AREAS ALONG INTERSTATE 65...INCLUDING THE NASHVILLE METRO
AREA.
PEOPLE OUTDOORS SHOULD PREPARE FOR GUSTY WINDS AND PLAN TO TAKE
SHELTER BEFORE THESE STORMS ARRIVE.
LAT...LON 3510 8714 3510 8772 3645 8714 3646 8712
3648 8713 3665 8706 3666 8659 3664 8656
3666 8652 3666 8638Special weather statement, Aug 4, 1:36 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
236 PM CDT SAT AUG 4 2012
TNZ008>010-027>030-059>062-075-094-095-042030-
BEDFORD-CLAY-DAVIDSON-GILES-LAWRENCE-MACON-MARSHALL-MAURY-RUTHERFORD-
SMITH-SUMNER-TROUSDALE-WILLIAMSON-WILSON-
236 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CLAY...DAVIDSON...
GILES...LAWRENCE...MACON...MARSHALL...MAURY...RUTHERFORD...SMITH...
SUMNER...TROUSDALE...WILLIAMSON AND WILSON COUNTIES...
AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM WESTMORELAND...SOUTHWEST ACROSS THE
NASHVILLE METRO AREA...TO COLUMBIA AND LAWRENCEBURG. THE STORMS WERE
MOVING EAST AT 15 MPH.
WINDS NEAR 40 MPH ARE EXPECTED WITH THESE STORMS. ALSO...VERY HEAVY
DOWNPOURS AND FREQUENT LIGHTNING WILL OCCUR. SOME SPOTS MAY RECEIVE
MORE THAN ONE INCH OF RAINFALL AS THE STORMS PASS...CAUSING PONDING
OF WATER ON ROADS.
LAT...LON 3662 8570 3652 8577 3650 8581 3645 8582
3531 8665 3525 8675 3526 8682 3506 8683
3509 8746 3666 8637
13Thunderstorm Wind, Wilson
- When
- August 4, 1:52 PM CST
- Where
- Wilson County, 1.42 mi SSE of Oakland
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 36.253, -86.336
One tree was snapped and several tree limbs were blown down along Maple Hill Road north of Carver Lane. Nearby video and radar data showed a rotating wall cloud passed just north of this area.
Flood, Trousdale
- When
- August 4, 3:00 PM CST to 4:00 PM CST
- Where
- Trousdale County, 0.33 mi S of Paynes Store to 0.84 mi S of Paynes Store
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.395, -86.270
Shallow water covered roads around the intersection of Highway 231 and Highway 25 east of Castalian Springs with 2 to 3 feet of water in adjacent fields near creeks.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 4, 20121 death · 1 event
- Flash Flood and Hail in Illinois, August 4, 20122 injured · $1.6 million · 1 in hail · 26 events
- Hail and Damaging Winds in Missouri, August 4, 20121 injured · $288,000 · 1.5 in hail · 47 events
- Flood and Damaging Wind in Massachusetts, August 4, 2012$506,000 · 50 kt wind · 4 events
- Flood and Hail in New Hampshire, August 4, 2012$195,000 · 50 kt wind · 4 events
- Wildfire and Hail in Oregon, August 4 to 31, 2012$101,000 · 1 in hail · 10 events
- Tornado and Hail in Indiana, August 4, 2012EF1 · 27 events
- Damaging Winds in Ohio, August 4, 2012$59,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Oklahoma, August 4, 2012$48,000 · 70 kt wind · 8 events
- Flooding and Hail in Indiana, August 4, 2012$40,000 · 1 in hail · 11 events
- Damaging Winds in Arkansas, August 4, 2012$40,000 · 70 kt wind · 8 events
- Damaging Wind in Ohio, August 4, 2012$40,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398237, 398238.